Article

Cutaneous toxicities of antiretroviral therapy for HIV: part I. Lipodystrophy syndrome, nucleoside reverse transcriptase inhibitors, and protease inhibitors.

Department of Dermatology, University of Pennsylvania, Philadelphia, Pennsylvania 19104, USA.
Journal of the American Academy of Dermatology (Impact Factor: 4.91). 10/2010; 63(4):549-61; quiz 561-2. DOI: 10.1016/j.jaad.2010.01.061
Source: PubMed

ABSTRACT Antiretroviral medications for the treatment of HIV are common drugs with diverse and frequent skin manifestations. Multiple new cutaneous effects have been recognized in the past decade. Dermatologists play an important role in accurately diagnosing and managing the cutaneous toxicities of these medications, thereby ensuring that a patient has as many therapeutic options as possible for life-long viral suppression. Part I of this two-part series on the cutaneous adverse effects of antiretroviral medications will discuss HIV-associated lipodystrophy syndrome, which can be seen as a result of many antiretroviral medications for HIV, and the specific cutaneous effects of the nucleoside reverse transcriptase inhibitors and protease inhibitors.

0 Bookmarks
 · 
91 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: In HIV-infected persons, a rash is the most common manifestation of drug hypersensitivity reactions. Non-nucleotide reverse transcriptase inhibitors are a major cause of cutaneous reactions. While the characteristics of nevirapine-associated cutaneous adverse drug reactions (CADRs) have been well described, there are limited data on efavirenz-associated CADRs. The objective of this study was to characterize the clinical features of consecutive cases of efavirenz-associated CADRs in a single referral centre diagnosed over a 3 year period. We retrospectively reviewed the clinical records of 231 patients admitted with CADRs to a tertiary dermatology ward in Cape Town, South Africa. In 42/231(18%) cases, there had been exposure to efavirenz in the preceding 8 weeks. Of these, 5/42 (12%) patients were diagnosed with probable efavirenz-associated CADRs based on the Naranjo score. The median exposure to efavirenz before the onset of the rash was 12 days (range 2-48). All the patients were female, with a median age of 31 years and a median CD4 cell count of 300 cells/mm(3) (range 81-887). Four had a photo-distributed eruption and one had a confluent indurated erythema affecting the face, trunk and limbs. In three out of five cases, there were annular plaques with raised erythematous edges and dusky centres, which were photo-distributed. Two patients had a mild transaminitis and another a mild eosinophilia. Histological features were non-specific, with perivascular lymphocytes the only consistent feature. In all five cases, efavirenz was withdrawn and potent topical steroid was the only CADR-specific intervention. The eruptions resolved on discharge from hospital, with no sequelae except for residual post-inflammatory hyperpigmentation. Photo-distribution and annular erythema should alert clinicians to the possibility of efavirenz-associated CADRs.
    Journal of Antimicrobial Chemotherapy 07/2013; · 5.34 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: This study summarizes the adverse effects of antiretroviral therapy (ART) agents against HIV on orofacial health and health care. Current antiretroviral agents fall mainly into three major classes: nucleoside reverse-transcriptase inhibitors (NRTIs), non-nucleoside reverse-transcriptase inhibitors (NNRTIs) and protease inhibitors (PIs) - now with the new classes of fusion inhibitors, entry inhibitors -CCR5 co-receptor antagonists and HIV integrase strand transfer inhibitors. Many of the ART agents can have adverse orofacial effects, or can give rise to allergies or drug interactions - the optimum anti-HIV drug has yet to be found. There are few orofacial adverse effects that characterize a particular ART class, but erythema multiforme (EM), ulcers and xerostomia may be associated with reverse-transcriptase inhibitors (RTI); parotid lipomatosis, taste disturbance, xerostomia and perioral paraesthesia mainly related to PIs. Facial lipoatrophy is a common adverse effect of NRTIs; EM is more frequently associated with NNRTIs. Thus, although most of the more recent ART drugs and combinations of them show improved safety profiles, some may give rise to orofacial adverse effects, and may affect oral health care.
    Oral Diseases 03/2013; · 2.38 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: The clinical course of HIV disease has changed dramatically over the last 30 years due to insights into the disease pathogenesis, provided by basic biomedical research, and due to the boost of antiretroviral drugs that are able to break the vicious circle of viral propagation and damage to the immune system. Dermatologists were pivotal in the identification of the then new disease in the early 1980s, and continue to play an important role in identifying sentinel skin and mucous membrane conditions associated with HIV-1 disease, diagnosing and treating side effects of antiretroviral drug therapies, and helping to curb the spread of HIV by control of other sexually transmitted infections.
    Clinics in dermatology 01/2014; 32(2):286-9. · 3.11 Impact Factor